Can medication make symptoms worse

Discussion in 'ARCHIVE FORUM: Support discussions' started by Mary11, Dec 19, 2007.

  1. Mary11

    Mary11 Registered User

    Nov 25, 2007
    18
    Hi,

    Mum has just started taking Reminyl XL. It is only just the introductory dose of 8mg a day but I'm not sure if it could possibly be making the symptoms slightly worse or if she is just having a few bad days with Christmas etc. She has only been on them for about 2 weeks. If anyone has had an experience of this any advice appreciated (or am I just being paranoid).

    Best wishes
    Mary
     
  2. DickG

    DickG Registered User

    Feb 26, 2006
    558
    Stow-on-the-Wold
    Hi Mary

    My experience is that except in the final stages there are no side effects. After 8 years of Aricept I found that it began to make anxiety worse but by that stage there was no benefit in continuing with Aricept.

    A word of caution - reading TP shows that experiences vary enormously and each case must be judged as a new experience. Do not jump to conclusions to soon but try to be objective.

    Dick
     
  3. gigi

    gigi Registered User

    Nov 16, 2007
    7,788
    East Midlands
    Hello Mary! My husband takes Reminyl-has done for the last 18 months or so and is now on the maximum dose. It does take a while for the drugs to get into the system. Don't think I noticed any real change with Eric for a number of weeks-but can't be specific as it's always difficult to discern between effect of medication and progression of disease.
    I think it's too early to look for "improvement"
    I'm not a doctor-my understanding of the drugs is that they slow down or mask the effects of the disease-but the disease will progress. If you're concerned check with your mum's GP or consultant-others will talk to you on TP and offer more advice.
    No-you're not being paranoid! :) Love Gigi x
     
  4. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    My thought is that you may be perhaps a little more "watchful" than usual - by this I mean taking notice of things you don't usually because you've become used to them.

    As has been said, the response to this sort of drug can be extremely variable. Usually, the advice is that the best you can hope for is a temporary slight improvement. More commonly, the decline may slow down - this is quite hard to judge because you just don't know how fast it would have been without! And some people show no results at all.

    Because of this and because the dosage has to be built up gradually, you usually have to wait at least a month before you can say whether you've had a result.

    The side-effects are normally physical, and usually are things like nausea, vomiting, diarrhea.

    You don't say why you think things have become worse - is there anxiety, worse confusion, delusions...?
     
  5. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,652
    Kent
    Dear Mary.

    My husband had very dramatic reactions to both Reminyl and Aricept......... visual and aural hallucinations. It seems unusual though as most people on TP only have positive comments.

    I would monitor your observations for a while longer and discuss them with the consultant on your next visit.
     
  6. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    Hi Mary, John has been on Reminyl for over seven years, since he was first diagnosed.

    There was an immediate dramatic improvement, and his decline has been very slow until this year, when there has been an equally dramatic slump.

    But apparently this is the normal progression for his form of dementia, PPA, so although I believe the drug has helped, I can't prove it.

    As others have said, so long as there are no major adverse reactions, I'd give it a bit longer.
     
  7. elaineo2

    elaineo2 Registered User

    Jul 6, 2007
    945
    leigh lancashire
    hi Mary,my dad was diagnosed in september,he is on reminyl 8mg,i cant see improvement but no decline.he's much the same as he was.higher dosage given now.doen't it break your heart???love elainex
     
  8. steviel

    steviel Registered User

    Sep 17, 2007
    22
    Hi Mary
    My father has been on ReminylXL for 18 months and had no side affects except a bit of nausea which passed after a week or 2, he is on max dose now and improved at the beginning and has not got any worse as far as I can see. It has been a saving grace for us!
    steviel
     
  9. steviel

    steviel Registered User

    Sep 17, 2007
    22
    Hi Mary
    My father has been on ReminylXL for 18 months and had no side affects except a bit of nausea which passed after a week or 2, he is on max dose now and improved at the beginning and has not got any worse as far as I can see. It has been a saving grace for us!
    steviel::)
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.